A Diagnosis of LDM

What is LDM? According to my mother, it stands for Lovely Diabetes Mystery. The “lovely”, of course, is sarcastic, whereas the “diabetes” and “mystery” relate to a random, unforeseen diabetes medical incident – which occurred to me on Sunday, October 7th.

I woke up that morning with some abdominal pain. I rolled over soon after waking to check my CGM, and was startled to see that I’d be in the 300s for most of the night as I was sleeping. I quickly bolused for it using my PDM, and shut my eyes, hoping to get some more rest and to wake up again without stomach discomfort.

No such luck. About an hour later, I opened my eyes and looked at my PDM again, and I had barely come down. I tested to confirm, and sure enough, I’d only gone down a few points. I was worried, which was exacerbated by the weird nausea I was having. Could this be a sign of something more serious?

My mother convinced me to do a manual injection with a syringe. We both figured that that would help bring my numbers down faster, and that if I started coming down quickly, then it could mean that the pod I had just applied the day before was not working properly. We agreed that I should probably change it, to err on the side of caution.

However, I didn’t get to change my pod until much later in the day. That’s because of what happened soon after I took my manual injection.

I went to use the bathroom, certain that the churning of my stomach meant that I was about to be sick. I was standing in front of the toilet when I started sweating – profusely. On top of that, my vision went all fuzzy, and I felt totally disoriented. I knew something was wrong, so I called out for help.

My mom raced into the bathroom to find me seated on the floor, dripping in sweat. I placed myself on the floor deliberately because I was worried I might pass out and injure myself. She started cooling me down with a wet facecloth, and searched through the drawers to find a thermometer to check my temperature. She also grabbed her test kit and my lancing device, because naturally, we both assumed that perhaps my blood sugar was dropping rapidly from the insulin injection, and it might be a hypoglycemic event.

But when we checked my blood sugar, I was still in the high 200s. I was pretty scared at this point and just wanted the sweating to stop and for my vision to clear. That’s when my dad came in and made the executive decision to call an ambulance for me.

A police officer, three firefighters, and two EMTs showed up my house. I answered questions in my confused state. My vision restored and the sweating stopped, but I still felt weak and woozy. They put me into the ambulance. I was given an IV bag and medication for the nausea. It was my first time in an ambulance and it was not exciting, just weird. I didn’t like riding backwards or experiencing the twists and turns along the way.

91045270-BB56-4755-AC8C-3CDE532AF6B6
I was bored in the hospital; so naturally, I created this boomerang of my IV drip.

We arrive to the hospital. I’m whisked away into the ER. I answer a series of questions from various medical students and nurses and doctors. They draw blood for tests. I give them a urine sample for more testing. I keep on explaining the concept of my OmniPod to each one of them. No one seems to have seen it before, besides one med student who has a sister who works for Insulet. Small world!

We monitor my blood sugar closely. My tests come back normal. I eat my first foods for the day around 2 P.M.: sugar-free jello and two hard-boiled eggs. Yum…

I get an injection of insulin at the hospital. We don’t have a vial of Humalog with us – it was the one thing we forgot to grab from the house. But my dad drives home to retrieve it so I can change my pod at the hospital. My mom does it for me. I feel helpless.

The old pod comes off and we notice a definite bend in the cannula. Okay. One thing explained. I wasn’t receiving my full insulin dosages due to the bend, and unfortunately, I have no way of knowing how much insulin I was truly receiving. All I know is that it wasn’t enough, and that’s why I was running high.

I receive a diagnosis: vasovagal syncope, or pre-syncope. It’s explained to me, but I still don’t really get it. So I text my best friend, who is also a nurse. She tells me that it’s very common and can be triggered by a variety of things. The pre-syncope aspect makes more sense to me, seeing as I never truly passed out.

I’m discharged and feel so very tired. It was a long day. The following days are filled with follow-ups and message exchanges between myself, my endocrinologist, and my primary care physician. My healthcare team and I think that we come up with a plausible explanation for the hullabaloo: My body knew something was wrong. It knew that my blood sugar was abnormally high, and it knew to send signals to me that I needed to take care of it. Hence, the abdominal pain. My dehydrated state exacerbated things, and when I started sweating and lost more fluids, it was a lot for my body to experience.

Sheesh. What an ordeal. Like any diabetes-related experience, it taught me a lot, but I certainly don’t want anything like that to happen again. Shout-out to the healthcare professionals, but especially my parents, for taking damn good care of me throughout the whole episode. You’re the bomb diggity.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s